Melatonin Overdoses In Kids Increase: What Parents Should Know

Warning, melatonin overdoses in kids are increasing and we want parents to be aware. With all the stresses of the pandemic in the last few years, adults have turned to melatonin to help them relax and fall asleep at night. If you or your child are using melatonin as a sleep aid, continue reading for more information about the risks of an overdose.

Kid sleeping and parent tucking them into bed

Melatonin Is Not Regulated

What does that mean exactly? It means that the FDA considers it a supplement, not a drug, and they don’t regulate its contents. There is no oversight concerning its purity or dosage suggestions.

Melatonin is a hormone that helps the body control our sleep schedule, and it is sold over the counter (OTC). The first treatment for sleep problems is working on good habits. However, Melatonin can be used in children and the starting dose is 1 mg (and the highest dose for teens is generally 5 mg).

Drastic Rise In Poisoning In Children

In 2021, the US Poison Control Center recorded over 52,000 calls concerning alarming numbers of children consuming too much melatonin. Between Jan. 1, 2012 to Dec. 31, 2021, poisonings increased from about 8,340 in 2012 to nearly 53,000 in 2021. The biggest increase (38%) was seen from 2019 to 2020, during the height of the pandemic.

Over the study time, while hospitalizations for overdose are uncommon, the rates have gone up, especially among children five years old and younger.  In rare instances, an overdose can cause breathing to stop which can be deadly.

Symptoms Of Melatonin Poisoning In Children

Of course, excessive sleepiness is the most common side effect of consuming too much melatonin. It can also cause nausea, vomiting, stomach pain, and labored breathing.

If Your Child Ingests Melatonin or other drugs, It Can Be A Medical Emergency

It is believed that this wave of overdoses is due to children getting access to the supplement without parental knowledge. Along with all other medication, melatonin should be kept in a safe place away from children. Do not leave it sitting on your bedside table or out where children can help themselves. This includes teens.

If you notice the above symptoms and think your child may have taken an excess or inappropriate amount of melatonin or other drugs, you should immediately take your child to an emergency room or call 911. If the symptoms are mild, please call the Poison Control Center at (800) 222-1222.

The gummy variety is especially enticing. Don’t allow little hands to get a hold of a bottle of melatonin.

Contact Elmwood Pediatric Group at (585) 244-9720 if you need additional information about melatonin, proper dosage, and side effects.

Call us at (585) 244-9720